Twenty days ago, I went in for my first COVID-19 vaccination shot; a few hours after receiving it, I began feeling the “flu-like symptoms” that some people have reported getting from it. As I wrote about a couple of weeks ago, feeling my brain slip away to any extent is terrifying to me, and it’s not something that I would normally subject myself to. It doesn’t help that as I’ve spoken with people around town who have already gotten their second shot (at the same place I’m getting mine), I’ve learned that those who had bad reactions to their first shots wound up experiencing even worse reactions when they went back three weeks later. Having said that, the possibility of this happening to me is still far better than the alternative, so I haven’t even thought about cancelling my second vaccination here. Around twenty-four hours from now, I will go in for that shot, and I’ll just have to deal with all the side effects said shot may entail afterward.
I’d given myself some time to recover from my first vaccination, and it’s clear that I may need even more time to get back on my feet after this second shot. Worse yet is the fact that unlike my first shot, which was timed fairly well with the schedules I’d set for my classes back in January (long before I knew when I’d first be able to get vaccinated), the timing this week isn’t very good, so I spent a good chunk of my weekend preparing my classes to operate on their own for a little while here, and doing that would be problematic enough on its own, let alone adding it on top of all the pandemic-related teaching difficulties I’ve had to deal with for over a year now. At least I get this Friday and next Monday off, but even that could work to kill off whatever momentum my classes have been building up here lately.
On top of getting all my classes ready for the next couple of days, though, I’m having to prepare myself for the possibility (and I’m considering it more of a likelihood at this point) that I’m going to be loopy for most of the rest of this week. I’ve already stocked up on easy-to-make food and such, and that hasn’t been much different from when I’ve prepared for finishing up a big project over a multi-day period. The real rough spot for me right now, though, is just the mental preparation for whatever side effects I get from my second shot. I’ve been to enough conventions and conferences at this point in my life that I’ve at least kept the possibility of developing “con crud” after the events in the back of my mind, but what I experienced three weeks ago was on a whole different level from anything I’ve dealt with before, and knowing that I’ll probably be dealing with something even worse in just twenty-four hours is more than a little unnerving.
More than that, I’m worried about what will happen if my students are put in a position where they’ll have to consider putting their vaccinations off in order to make sure that they don’t experience brain fog while they take care of the all-important end-of-semester work for their classes. I’m doing everything I can to advocate for my students right now, to ensure that they aren’t put in situations even more difficult than the ones they’ve been dealing with this past year, but I know that other students might be facing more difficult problems with their instructors, and I don’t know what to do about that, except to use my platforms to advocate for fairness to students under the circumstances.
I’m hoping that by this time next week, I will at least be feeling well enough to blog here like usual, and catch up on any work I miss over the next few days, and just not be experiencing so much dread. I’m under no illusions that me getting vaccinated will be a panacea for all my problems, but at least it should give me a little breathing room. Once I’ve recovered from this rigmarole, I want to do everything I can to get back on my feet here, and keep working on all the things I’ve been trying to get done. My second shot tomorrow is only a small step in that process, but it’s a necessary step, and all I can do now is hope that I don’t have to deal with too many side effects over the next week or so.